Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The cohomology of an isospectral flow

Author: David Fried
Journal: Proc. Amer. Math. Soc. 98 (1986), 363-368
MSC: Primary 58F19; Secondary 57R19, 58F09, 58F25
MathSciNet review: 854048
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Building on work of Tomei, we compute the cohomology of the manifold of real symmetric tridiagonal matrices with distinct fixed eigenvalues. The proof uses the global dynamical properties of the Toda flow on this isospectral manifold.

References [Enhancements On Off] (What's this?)

  • [B] A. Borel, Sur la cohomologie des espaces fibres principaux et des espaces homogenes de groupes de Lie compacts, Ann. of Math. (2) 57 (1953), 115-207. MR 0051508 (14:490e)
  • [BS] R. Bott and H. Samelson, Applications of the theory of Morse to symmetric spaces, Amer. J. Math. 80 (1958), 964-1029. MR 0105694 (21:4430)
  • [D1] M. Davis, Some aspherical manifolds, Ohio State Univ., preprint. MR 883666 (88j:57044)
  • [D2] -, The homology of a space on which a reflection group acts, Ohio State Univ., preprint.
  • [G] Marvin Greenburg, Lectures on algebraic topology, Benjamin, New York, 1967. MR 0215295 (35:6137)
  • [HPT] W. Y. Hsiang, R. Palais and C. L. Terng, Geometry and topology of isoparametric submanifolds in Euclidean spaces, Proc. Nat. Acad. Sci. U.S.A. 82 (1985), 4863-4865. MR 799109 (86j:53082)
  • [M] Jurgen Moser, Finitely many mass points on the line under the influence of an exponential potential--an integrable system, Lecture Notes in Phys., vol. 38, Springer-Verlag, Berlin and New York, 1975, pp. 467-497. MR 0455038 (56:13279)
  • [S] Steve Smale, The$ \Omega$-stability theorem, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc, Providence, R. I., 1968, pp. 289-298. MR 0271971 (42:6852)
  • [T] Carlos Tomei, The topology of isospectral manifolds of tridiagonal matrices, Duke Math. J. 51 (1984), 981-996. MR 771391 (86d:58091)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F19, 57R19, 58F09, 58F25

Retrieve articles in all journals with MSC: 58F19, 57R19, 58F09, 58F25

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society